Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 1:13 PM CDT for Norton County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 1:13 PM CDT (18:13 UTC)
- Expired
- Jun 15, 2002, 2:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 1:19 PM CDT | Hail 0.88 | Norton, KS | |
| Jun 15, 1:32 PM CDT | Hail 1 | Norton, KS | |
| Jun 15, 1:35 PM CDT | Thunderstorm Wind 52 E | Norton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 151813 SVRGLD KSC137-151915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 113 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 215 PM CDT * AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTH OF REAGER...OR ABOUT 14 MILES NORTHWEST OF NORTON...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REAGER AT 120 PM CDT NORTON...ALMENA AT 130 PM CDT CALVERT AT 135 PM CDT LENORA...NEW ALMELO AT 140 PM CDT EDMOND AT 145 PM CDT ANOTHER LOCATION IN THIS WARNING IS...DENSMORE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 3999 9966 3998 10016 3958 10013 3958 9964 LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:42 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 15, 12:42 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1142 AM MDT SAT JUN 15 2002 JUST ISSUED A ZONE FORECAST UPDATE FOR SEVERE THUNDERSTORM WATCH AFFECTING ALL OF THE GOODLAND CWA CNTYS UNTIL 5 PM MDT. .GLD...NONE. RUBIN
In the hours before
Special weather statement, Jun 15, 11:47 AM CDT, 1 hour 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT SAT JUN 15 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS AFTERNOON ACROSS EASTERN COLORADO AND THE REMAINDER OF THE TRI-STATE AREA LATE THIS AFTERNOON AND EVENING. SOUTH WINDS CIRCULATING AROUND A DEVELOPING SURFACE LOW IN SOUTHEAST COLORADO ARE PROVIDING A MOIST UPSLOPE FLOW ACROSS THE TRI STATE REGION. AN APPROACHING UPPER LEVEL DISTURBANCE SHOULD HELP THUNDERSTORMS DEVELOP ACROSS EASTERN COLORADO AROUND MID DAY AND BECOME SEVERE AND MORE WIDESPREAD AS THEY MOVE EASTWARD. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. THE AREA OF THUNDERSTORMS IS EXPECTED TO CONSOLIDATE INTO A CLUSTER AND MOVE INTO SOUTHWESTERN KANSAS BY EVENING. THE PRIMARY THREATS THIS EVENING WILL BE HAIL AND DAMAGING WINDS. THUNDERSTORM ACTIVITY SHOULD BEGIN TO DECREASE ACROSS THE TRI STATE REGION AFTER MIDNIGHT AS THE AS STORMSY MOVE INTO THE SOUTHERN PLAINS. LOCKHART
Special weather statement, Jun 15, 12:26 PM CDT, 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1126 AM MDT SAT JUN 15 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM MDT (600 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 500 PM MDT (600 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE SEVERE THUNDERSTORM WATCH: IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES. IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY... LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS... WALLACE AND WICHITA COUNTIES. IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES. RUBIN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:05 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 40 min |
| Jun 15, 6:01 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 44 min |
| Jun 15, 6:17 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 28 min |
| Jun 15, 7:02 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
| Jun 15, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 64 min |
| Jun 15, 1:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 61 min |
| Jun 15, 2:29 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Jun 15, 2:37 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.